Alert archive / Nevada / Winter Storm Warnings in 2008

Winter Storm Warning 5, NWS Elko, NV

December 23, 20085 counties in Nevada

NWS Elko, NV issued this winter storm warning at Dec 23, 2008, 3:23 PM PST for 5 counties in Nevada. It took effect at Dec 24, 2008, 7:00 AM PST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 3:23 PM PST (23:23 UTC)
In effect from
Dec 24, 2008, 7:00 AM PST
Expired
Dec 25, 2008, 8:00 PM PST
In force
37 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Dec 23, 2:59 AM PST, 12 hours 24 minutes earlier.

Area forecast discussion, Dec 23, 2:59 AM PST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
259 AM PST TUE DEC 23 2008

.SYNOPSIS...PERIODS OF UNSETTLED WEATHER CAN BE EXPECTED THROUGH
THE REMAINDER OF THE WEEK. A WINTER STORM WILL AFFECT THE REGION
CHRISTMAS EVE AND CHRISTMAS DAY...WITH MODERATE SNOW ACCUMULATIONS
POSSIBLE ACROSS NORTHERN AND CENTRAL NEVADA. &&

.SHORT TERM...TODAY THROUGH CHRISTMAS DAY. LIGHT SNOW FELL ALL
LAST EVENING AND INTENSIFIED A BIT BEFORE MIDNIGHT IN THE ELKO AND
SPRING CREEK AREAS. APPEARS LASTEST GFS AND NAM MODELS HIT ON THIS
VERY WELL. MODELS SHOWING A WEAK EMBEDDED SHORT WAVE MOVING
THROUGH EASTERN NV ATTM. AROUND MIDNIGHT...BEGAN SEEING SOME
RENEWED DEVELOPMENT NEAR WINNEMUCCA. MODELS ALSO DEPICT ANOTHER
WAVE TO MOVE THROUGH EARLY THIS MORNING THROUGH THE DAY. PRECIPITATION
BANDING DOES DIFFER BETWEEN THE AFOREMENTIONED MODELS WITH THIS
SECONDARY WAVE. GFS SHOWS A DEEPER WAVE THAT WILL PLACE EMPHASIS
OF PRECIP OVER CENTRAL LANDER/EUREKA COUNTIES AND HIGHWAY 50 WHILE
NAM MODEL SUGGESTS A TRACK ALONG AND SOUTH OF INTERSTATE 80 IN
NORTHERN LANDER/EUREKA COUNTIES. NAM IS ALSO MORE GENEROUS WITH
THE PRECIP AMOUNTS...NEARLY DOUBLE THE GFS 0.2 INCHES QPF BETWEEN
12Z AND 18Z. WILL SEE HOW DEVELOPMENT OCCURS OVER THE NEXT COUPLE
HOURS.

SHORT TERM MODELS ARE IN GOOD AGREEMENT THROUGH CHRISTMAS DAY.
INTERMITTENT PERIODS OF SNOWFALL ARE IN THE FORECAST THROUGHOUT.
AT BEST...VERY WEAK SHORTWAVE RIDGING FROM WED 00Z THROUGH WED 12Z
WILL ALLOW FOR A BREAK BEFORE A PROJECTED SIGNIFICANT CHRISTMAS
STORM ROLLS IN. WITH THE WEAK RIDGING BEGINNING TO DISSOLVE
WEDNESDAY...AN OVERRUNNING SET-UP IS PLAUSIBLE WITH LIGHT SNOW
ACROSS MUCH OF THE REGION. BEST CHANCE WILL BE OVER NW NV WEDNESDAY
AFTERNOON. MODELS ARE SHOWING A CUT-OFF LOW DEVELOPING OFF
SOUTHERN CALIFORNIA AS THE FLOW ALOFT SPLITS. THE STRONGEST JET
FEATURE WILL BE WELL SOUTH OF THE STATE ASSOCIATED WITH THE CUT-
OFF FEATURE. THIS LEADS TO AN ISSUE OF DRAWING SOME OF THE
PROPOSED MOISTURE AWAY FROM THE LKN FORECAST AREA. HOWEVER...ANTICIPATING
SOME JET INTERACTION WITH THE NORTHERN BRANCH TO THE TUNE OF 90KTS
AT H7 CHRISTMAS EVE NIGHT. FRONTAL PASSAGE AT THIS TIME IS
EXPECTED TO OCCUR CHRISTMAS DAY. ATTM THE SYSTEM APPEARS TO MOVE
RATHER RAPIDLY THROUGH THE REGION...SO VALLEY AMOUNTS MAY TOP OUT
AT 6 INCHES. HOWEVER 6 TO 12 INCHES OF NEW SNOW IS POSSIBLE ABOVE
6500 FEET BETWEEN CHRISTMAS EVE AND LATE CHRISTMAS DAY. THE
FORECAST IS ON TRACK. IF NEXT MODEL RUN IS CONSISTENT WITH LAST
RUN...WATCH MAY BE WARRANTED FOR COMBINATION OF STRONG WINDS AND
SNOW AMOUNTS. FOR THE TIME BEING...WILL ADJUST POPS TEMPS AND WIND
AS NEEDED TO TREND TOWARDS WARNING CRITERIA FOR THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. MAIN EMPHASIS AT
THE BEGINNING OF THE LONG TERM WILL BE THE CONTINUATION OF A DEEP
COLD /MINUS 17 DEG C/ UPPER TROUGH POSITIONED ACROSS THE CWA
THURSDAY NIGHT INTO FRIDAY. WEAK EMBEDDED SHORT WAVES WITHIN THE
UPPER TROUGH WILL PROVIDE ENOUGH LIFT TO GENERATE SCATTERED SNOW
SHOWERS THURSDAY NIGHT INTO FRIDAY WITH A GRADUAL DECREASE IN AREAL
COVERAGE AS THE UPPER TROUGH DRIFTS TOWARD THE INTERMOUNTAIN WEST
LATER FRIDAY.

SPEAKING OF THE UPPER TROUGH...THE MODEL COMPARISON SUGGESTS THE
ECMWF IS AT LEAST 12 HOURS SLOWER IN TRANSITIONING THE UPPER TROUGH
EASTWARD TOWARD THE INTERMOUNTAIN WEST THAN THE GFS. REVIEW OF THE
CANADIAN GLOBAL/UKMET ALSO FAVOR THE SLOWER ECMWF SOLUTION WHICH
HPCS MODEL DIAGNOSTIC DISCUSSION IS LEANING TOWARD FOR MODEL
CONSENSUS.

STRONG WAA OCCURRING BENEATH MID LEVEL HEIGHT RISES AS FLOW BECOMES
MORE WEST TO NORTHWEST WILL KEEP A LAYER OF MOISTURE ACROSS THE CWA
THROUGH MUCH OF THE WEEKEND. WITH SURFACE TEMPERATURES MODERATING...
ANY PRECIPITATION WILL BE IN THE FORM OF A MIX OF RAIN/SNOW SHOWERS
ESPECIALLY IN THE VALLEYS. THE UPPER FLOW IS EXPECTED TO REMAIN
NEARLY ZONAL KEEPING ANY ARCTIC AIRMASS INTRUSIONS WELL NORTH AND
EAST OF THE CWA THROUGH THE MIDDLE OF NEXT WEEK.

.AVIATION...WATER VAPOR IMAGERY CURRENTLY INDICATING A SHORT WAVE
PIVOTING THROUGH NORTHERN NEVADA WHICH IS SUPPORTING SCATTERED SNOW
SHOWERS AND PATCHY MVFR/IFR CONDITIONS AT BOTH WMC/EKO EARLY THIS
MORNING. VFR CONDITIONS IN PLACE FURTHER SOUTH AT ELY/TPH. SHORT
WAVE MOVES EAST OF THE CWA DIMINISHING THE THREAT OF SNOW SHOWERS
AND RESULTING IN VFR CONDITIONS AT ALL TAF SITES THIS AFTERNOON INTO
TONIGHT.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/92/89
Hazardous weather outlook, Dec 23, 3:25 AM PST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
325 AM PST TUE DEC 23 2008

NVZ013-030>037-241130-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
325 AM PST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL CONTINUE TODAY ACROSS MUCH OF THE
AREA. SHOWERS WILL TAPER OFF BY EARLY EVENING PROVIDING FOR COLDER
OVERNIGHT TEMPERATURES. SOME LOCATIONS WILL DIP INTO THE SINGLE
DIGITS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOWFALL WILL CONTINUE THROUGH THE WEEKEND. A WINTER
STORM IS SETTING UP TO AFFECT THE REGION CHRISTMAS EVE AND CHRISTMAS
DAY. 3 TO 6 INCHES OF VALLEY SNOW IS POSSIBLE ACROSS MOST OF NORTHERN
AND CENTRAL NEVADA...1 TO 2 FEET OF SNOW IS POSSIBLE FOR THE
MOUNTAINS OF NORTHERN NEVADA. GUSTY WINDS WILL ALSO ACCOMPANY THIS
STORM SYSTEM WHICH WILL LEAD TO WIDESPREAD BLOWING AND DRIFTING
SNOW CHRISTMAS DAY. DEPENDING ON THE EXACT TRACK OF THIS STORM
SYSTEM...VALLEY SNOW AMOUNTS COULD POTENTIALLY BE HIGHER THAN WHAT
IS CURRENTLY EXPECTED.

TRAVELERS ON OR AROUND CHRISTMAS DAY ARE URGED TO USE CAUTION AND
TO MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ASKED TO REPORT
SIGNIFICANT WEATHER CONDITIONS AND SNOWFALL AMOUNTS ACCORDING TO
STANDARD OPERATING PROCEDURES.

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:31 PM PSTWind AdvisoryLKNElko, Eureka, Lander, White Pine40 hr
Dec 23, 3:23 PM PSTWinter Storm WatchLKNElko, Eureka, Lander, White Pine23 hr

Nearby

Winter Storm Warnings in Nevada, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.